Since the publication of this article, more news have come out regarding a likely recall of Viagra. We are closely following this story and a list of all news stories related to Viagra is available at Viagra recall news page.
As they say, every drug has pluses and minuses. We saw that after Vioxx recall was announced that a drug that seemed to be excellent for pain relief actually killed tens of thousands of Americans. Now Viagra is being examined by scientists for possible side effects related to vision.
Ophthalmologists at the University of Minnesota say in an article published in the Journal of Neuro-ophthalmology that a condition that causes permanent vision loss has been diagnosed in a small group of men who have taken the erectile dysfunction drug Viagra. The condition, nonarteritic ischemic optic neuropathy (NAION), described as “stroke of the eye,” occurs when blood flow is cut off to the optic nerve, which injures the nerve and results in permanent vision loss.
Seven patients, aged between 50 and 69 years, had typical features of NAION within 36 hours after ingestion of Viagra for erectile dysfunction. Seven similar cases have been previously reported. Pfizer, the maker of Viagra, has not commented on the research and merely says on its website, "...that Less common (side effects) are bluish or blurred vision, or being sensitive to light. These may occur for a short time."
“For years, we’ve known that some men who take Viagra will experience temporary color changes in their vision and see things as blue or green,” said Howard Pomeranz, M.D., associate professor of ophthalmology at the University of Minnesota Medical School. “NAION is a much more serious condition because it can lead to permanent vision loss.”
All of the patients had at least one arteriosclerotic risk factor, including hypertension, diabetes, hypercholesterolemia, or hyperlipidemia. All of the patients also had a low cup to disk ratio, which is a way doctors measure the small circular indentation where the optic nerve connects to the eyeball. The low cup to disk ratio means that the blood vessels and nerves are tightly bundled together into the small space in the back of the eye.
“Viagra regulates a chemical in the body to constrict the arteries. This constriction may cut off the blood flow to the optic nerve, especially in people with a low cup to disk ratio, where the blood vessels and nerves are tightly bundled provoking NAION,” says Pomeranz.
The onset of NAION within hours after ingestion of Viagra in 14 patients supports an association between the use of the drug and NAION. Based on the fact that 14 cases of NAION have now been reported soon after the use of Viagra, the researchers believe that ophthalmologists should ask all men with NAION about the use of Viagra, and recommend that patients with a history of NAION in one eye be cautioned that Viagra may increase the risk of NAION in the fellow eye.
Journal of Neuro-ophthalmology
University of Minnesota
University of Minnesota Medical School